Call Now to Schedule Your Free 1-Hour Consultation (718) 414-6642

Call Now to Schedule Your Free 1-Hour Consultation

Opioid Toxicity- Signs, Prevention and Treatments


OPIOID TOXICITY- SIGNS, PREVENTION AND TREATMENTS

Although many people may associate opioid overdoses with illicit street drugs like heroin and fentanyl, individuals legitimately taking prescription opioids under the care of a healthcare professional are at risk of prescription opioid overdose.

While doctors prescribe opioids to patients for legitimate reasons, it is not uncommon for an individual to be overprescribed opioids, which can cause them to develop an addiction to the drug, increasing their chances of injury or death due to an opioid overdose.

In New Jersey, doctors and other healthcare professionals can be held liable through medical malpractice lawsuits if their negligence resulted in a prescription opioid overdose. The New Jersey medical malpractice attorneys from Richard J. Hollawell and Associates are experts in opioid overdose cases resulting from the failure of healthcare professionals to provide their patients with the proper duty of care.

Based on their work representing clients who have suffered from opioid overdoses in New Jersey due to medical malpractice, the Richard J. Hollawell and Associates team have compiled a guide to what to do in the case of an overdose on prescription opioids.

Anyone using opioids, even under the care of a medical professional, can suffer from an opioid overdose. An opioid overdose can kill, and when a victim survives, it is usually because someone on hand recognized the signs of an overdose and knew what action to take.

If you suspect that someone is overdosing on prescription opioids, you should call 911 right away.

Read on for more information about what happens in a prescription opioid overdose and how you should respond.

Recognizing a Prescription Opioid Overdose

Prescription opioid overdoses occur when an individual ingests toxic levels of a prescription opioid or a combination of prescription opioids and some other drug.

For the observer, it may be difficult to recognize whether the person using the prescription opioid is just really high or experiencing an overdose, which can be life-threatening. A good rule of thumb is to assume that an overdose has occurred, as this is the best way to save an individual’s life.

Some of the common signs of a prescription opioid overdose include the following:

  • unconsciousness or unresponsiveness
  • stopped or slowed breathing
  • gurgling or snoring sounds
  • clammy or cold skin
  • lip and fingernail discoloration

Responding To A Prescription Opioid Overdose

If you believe that someone in your presence is experiencing a prescription opioid overdose, you should take the following steps:

Try And Wake Them Up.

If the person is unresponsive, you should attempt to wake them by loudly calling out their name and yelling that you’re about to dial 911. If the individual is unresponsive to the sound of your voice, use your knuckles to rub them in the middle part of the chest.

If They Don’t Wake Up, Call 911 Immediately.

As soon as you have a 911 operator on the phone, they will give you directions on what to do while you wait for help to arrive. Be sure to inform the operator in cases where the individual has stopped or slowed breathing

Begin Rescue Breathing When The Individual’s Breath Has Stopped Or Slowed.

Ensure the individual airways are not blocked, close their nose with your fingers, and perform mouth-to-mouth breathing in five-second intervals for up to 30 seconds. Follow any other directions that the operator might give you.

Administer NARCAN® If It Is Available.

If there is NARCAN® on hand, remove the device from its package. Next, insert the tip into the individual’s nostril until your fingers touch their nose and press the NARCAN® plunger. Continue mouth-to-mouth if needed. If the individual remains unresponsive after two or three minutes, administer NARCAN® again.

Put The Individual Into A Recovery Position.

As soon as the victim is breathing, place them onto their side and cross their top leg and arm over their body. This will help prevent them from choking. Stay close by and monitor the situation until help arrives.

Who is Responsible For A Prescription Opioid Overdose In NJ?

Overdoses happen, but an overdose due to a medical professional’s negligence could warrant a medical malpractice lawsuit. To prove negligence in a prescription opioid overdose, you must prove that:

  • The medical professional owed a duty of care.
  • That duty of care was breached by a prescription that another medical professional would not have prescribed.
  • The breach resulted in or was a contributing factor to the overdose.
  • The negligence and subsequent overdose caused harm, including job loss, health issues, personal family losses, financial losses, and additional medical expenses.

Call A New Jersey Opioid Malpractice Attorney

If you or someone you love has overdosed on prescription opiate painkillers prescribed by a New Jersey doctor, you may be eligible to file a medical malpractice claim. A New Jersey opioid malpractice lawyer can help you seek compensation for your medical expenses, pain & suffering, lost income, or other damages if there is evidence that the healthcare provider was negligent.

Justin William, Esq.

Call Now to Schedule Your Free 1 Hour
Peace of Mind Briefing: (718) 414-6642